Tasmar treats symptoms of Parkinson's disease. Can cause sleepiness or drowsiness during normal daytime activities such as driving. Do not drive until you know how this medication affects you.
Tasmar is a prescription medication used to treat signs and symptoms of Parkinson's disease. Tasmar belongs to a group of drugs called COMT inhibitors. These improve the amount of dopamine in the brain, a natural substance required for treating Parkinson's disease.
This medication comes in tablet form and is typically taken 3 times a day, with or without food.
Common side effects of Tasmar include diarrhea, drowsiness, nausea, vomiting, and sweating. Do not drive or operate heavy machinery until you know how Tasmar affects you.
How was your experience with Tasmar?
Uses of Tasmar
Tasmar is a prescription medication used to treat signs and symptoms of Parkinson's disease.
Take Tasmar exactly as prescribed by your doctor. Follow the directions on your prescription label carefully.
Tasmar Drug Class
Tasmar is part of the drug class:
Side Effects of Tasmar
Serious side effects have been reported with Tasmar. See the “Drug Precautions” section.
Common side effects of Tasmar include the following:
- increase in tremors/shakes
- loss of weight due to a loss of appetite
- urine discoloration
This is not a complete list of Tasmar side effects. Ask your doctor or pharmacist for more information.
Tell your doctor if you have any side effect that bothers you or that does not go away.
Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.
Tasmar FDA Warning
Because of the risk of potentially fatal, acute fulminant liver failure, Tasmar should ordinarily be used in patients with Parkinson's disease on l-dopa/carbidopa who are experiencing symptom fluctuations and are not responding satisfactorily to or are not appropriate candidates for other adjunctive therapies.
Because of the risk of liver injury and because Tasmar , when it is effective, provides an observable symptomatic benefit, the patient who fails to show substantial clinical benefit within 3 weeks of initiation of treatment, should be withdrawn from Tasmar.
Tasmar therapy should not be initiated if the patient exhibits clinical evidence of liver disease or two SGPT/ALT or SGOT/AST values greater than the upper limit of normal. Patients with severe dyskinesia or dystonia should be treated with caution.
PATIENTS WHO DEVELOP EVIDENCE OF HEPATOCELLULAR INJURY WHILE ON Tasmar AND ARE WITHDRAWN FROM THE DRUG FOR ANY REASON MAY BE AT INCREASED RISK FOR LIVER INJURY IF Tasmar IS REINTRODUCED. ACCORDINGLY, SUCH PATIENTS SHOULD NOT ORDINARILY BE CONSIDERED FOR RETREATMENT.
Cases of severe hepatocellular injury, including fulminant liver failure resulting in death, have been reported in postmarketing use. As of May 2005, 3 cases of fatal fulminant hepatic failure have been reported from more than 40,000 patient years of worldwide use. This incidence may be 10- to 100-fold higher than the background incidence in the general population. Underreporting of cases may lead to significant underestimation of the increased risk associated with the use of Tasmar . All 3 cases were reported within the first six months of initiation of treatment with Tasmar. Analysis of the laboratory monitoring data in over 3,400 Tasmar-treated patients participating in clinical trials indicated that increases in SGPT/ALT or SGOT/AST, when present, generally occurred within the first 6 months of treatment with Tasmar.
A prescriber who elects to use Tasmar in face of the increased risk of liver injury is strongly advised to monitor patients for evidence of emergent liver injury. Patients should be advised of the need for self-monitoring for both the classical signs of liver disease (eg, clay colored stools, jaundice) and the nonspecific ones (eg, fatigue, loss of appetite, lethargy).
Although a program of periodic laboratory monitoring for evidence of hepatocellular injury is recommended, it is not clear that periodic monitoring of liver enzymes will prevent the occurrence of fulminant liver failure. However, it is generally believed that early detection of drug-induced hepatic injury along with immediate withdrawal of the suspect drug enhances the likelihood for recovery. Accordingly, the following liver monitoring program is recommended.
Before starting treatment with Tasmar, the physician should conduct appropriate tests to exclude the presence of liver disease. In patients determined to be appropriate candidates for treatment with Tasmar, serum glutamic-pyruvic transaminase (SGPT/ALT) and serum glutamic-oxaloacetic transaminase (SGOT/AST) levels should be determined at baseline and periodically (i.e. every 2 to 4 weeks) for the first 6 months of therapy. After the first six months, periodic monitoring is recommended at intervals deemed clinically relevant. Although more frequent monitoring increases the chances of early detection, the precise schedule for monitoring is a matter of clinical judgement. If the dose is increased to 200 mg tid, liver enzyme monitoring should take place before increasing the dose and then be conducted every 2 to 4 weeks for the following 6 months of therapy. After six months, periodic monitoring is recommended at intervals deemed clinically relevant.
Tasmar should be discontinued if SGPT/ALT or SGOT/AST levels exceed 2 times the upper limit of normal or if clinical signs and symptoms suggest the onset of hepatic dysfunction (persistent nausea, fatigue, lethargy, anorexia, jaundice, dark urine, pruritus, and right upper quadrant tenderness).